Alert archive / Missouri / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 116, NWS Paducah, KY

May 4, 2003Scott County, Missouri

NWS Paducah, KY issued this severe thunderstorm warning at May 4, 2003, 8:34 PM CDT for Scott County, Missouri. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 4, 2003, 8:34 PM CDT (01:34 UTC)
Expired
May 4, 2003, 9:15 PM CDT
In force
41 min
Issued by
NWS Paducah, KY
Area
Counties, with a storm outline in the text

County Scott County, MO

The radar

The Paducah radar (KPAH), 71 km from the middle of the area, began a volume at 01:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 4, 6:55 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 1.6 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2003-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2245 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2003-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 254 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2245 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
658 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
254 m²/s²
0-3 km storm-relative helicity
313 m²/s²
Significant tornado parameter
4.4
Supercell composite
14.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 2:44 PM CDT, 5 hours 50 minutes earlier.

Area forecast discussion, May 4, 2:44 PM CDT, 5 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
244 PM CDT SUN MAY 4 2003

FORECAST CHALLENGE IS TIMING OF PRECIP AND SVR WX.

FIRST CLUSTER OF STORMS NORTH OF WARM FRONT ASSOCIATED WITH WARM AIR
ADVECTION AT 850 SLOWLY MOVING OFF TO THE EAST. AT 1900 UTC WARM
FRONT ENTERING THE SOUTHWEST PORTION OF CWA WITH MID TO UPPER 60 DEW
POINTS. LARGE HAIL WITH ISOLATED WIND DAMAGE REPORTED WITH THESE
STORMS.

SEVERE WEATHER ASSOCIATED WITH THE MAIN SYSTEM NOW OVER
NEBRASKA...KANSAS AND OKLAHOMA.  EXPECT THIS SYSTEM TO MERGE INTO A
POSSIBLE SQUALL LINE AS IT REACHES THE AREA THIS EVENING AND
OVERNIGHT. WILL KEEP MENTION OF SEVERE IN ZONES BOTH TONIGHT AND
AGAIN TOMORROW AFTERNOON. EHI AND VGP VALUES FAVORABLE FOR SEVERE
WEATHER BOTH TIME FRAMES. FIRST SQUALL LINE IS EXPECTED TO MOVE
THROUGH THE AREA OVERNIGHT AND WEAKENS TO OUR EAST DURING THE DAY ON
MONDAY. IF THE CLOUDS BREAK AS EXPECTED...WE WILL DESTABILIZE BY
AFTERNOON WITH FORECAST CAPES OVER 3500 J/KG. AGAIN WITH VGP VALUES
OVER .3 IN PART OF WEST KENTUCKY TOMORROW AFTERNOON AND EHI VALUES
AROUND 5...SUPERCELLS ARE POSSIBLE...ESPECIALLY IN WESTERN KENTUCKY.

AS FRONT SLOWLY SAGS SOUTH...IT IS FORECAST TO BE ALONG OHIO RIVER
BY EARLY WEDNESDAY...WITH SURFACE LOW MOVING ALONG FRONT...WILL
MENTION HEAVY RAIN.

LITTLE CHANGE TO THE REST OF THE FORECAST WITH ONLY MINOR CHANGES TO
WINDS...TEMPERATURES.

EXTENDED FORECAST...ALL MODELS IN DECENT AGREEMENT THROUGH FRIDAY
WHICH MEANS A CONTINUED CHANCE OF SHOWERS AND THUNDERSTORMS. WEAK
TROUGH OVER WEST COAST WILL KEEP SOUTHWEST FLOW OVER THE REGION.
TIMING OF IMPULSES IN SOUTHWEST FLOW THAT WILL PRODUCE SHOWERS AND
THUNDERSTORMS IS VERY DIFFICULT. THIS WILL KEEP A WEAK FRONTAL
BOUNDARY ALONG THE OHIO RIVER UNTIL FRIDAY. MODELS SWING DECENT
SYSTEM THROUGH ON FRIDAY...ANOTHER LATE SATURDAY INTO SUNDAY.

.PAH...NONE.

SPODEN
Hazardous weather outlook, May 4, 2:22 PM CDT, 6 hours 12 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-051000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
222 PM CDT SUN MAY 4 2003

...SIGNIFICANT SEVERE THUNDERSTORM OUTBREAK POSSIBLE TONIGHT AND
AGAIN MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT.
ISOLATED SEVERE STORMS ARE POSSIBLE THROUGH EARLY THIS EVENING...
WITH A POTENTIAL FOR MORE WIDESPREAD SEVERE WEATHER OVERNIGHT.
WIDESPREAD DAMAGING WINDS AND LARGE HAIL ARE POSSIBLE TONIGHT.
ISOLATED TORNADOES ARE POSSIBLE...ESPECIALLY WEST OF THE MISSISSIPPI
RIVER. ISOLATED SEVERE STORMS THIS AFTERNOON ARE THE RESULT OF AN
APPROACHING WARM FRONT. AFTER THE PASSAGE OF THE WARM FRONT THIS
EVENING...THE STAGE WILL BE SET FOR POTENTIALLY MORE SIGNIFICANT
SEVERE WEATHER.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ANOTHER POTENTIALLY SIGNIFICANT SEVERE WEATHER EVENT IS POSSIBLE ON
MONDAY. THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS IN WESTERN
KENTUCKY...WITH A SLIGHT RISK OVER SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS AND SOUTHWEST INDIANA. THE GREATEST THREAT OF SEVERE STORMS
APPEARS TO BE FROM MIDDAY INTO THE EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF SPOTTERS WILL BE REQUESTED DURING THE NEXT 24 HOURS.
SPOTTERS ARE URGED TO STAY TUNED FOR THE ISSUANCE OF WATCHES AND
WARNINGS THROUGH MONDAY.

YORK

In the hours before

Local storm report, May 4, 7:59 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
759 PM CDT SUN MAY 04 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0758 PM    15W DONIPHAN              MO   1.00 INCH HAIL
05/04/03   RIPLEY                         REPORTED BY RIPLEY COUNTY
                                          DES
Local storm report, May 4, 8:08 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
808 PM CDT SUN MAY 04 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0802 PM    9W DONIPHAN               MO   1.00 INCH HAIL
05/04/03   RIPLEY                         REPORTED BY RIPLEY COUNTY
                                          DES
Local storm report, May 4, 8:13 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
813 PM CDT SUN MAY 04 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0802 PM    9W DONIPHAN               MO   1.00 INCH HAIL
05/04/03   RIPLEY                         REPORTED BY RIPLEY COUNTY
                                          DES
Local storm report, May 4, 8:17 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
817 PM CDT SUN MAY 04 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0814 PM    2W POPLAR BLUFF           MO   0.75 INCH HAIL
05/04/03   BUTLER                         REPORTED BY BUTLER COUNTY
                                          DES
Local storm report, May 4, 8:20 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
820 PM CDT SUN MAY 04 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0818 PM    9N POPLAR BLUFF           MO   0.75 INCH HAIL
05/04/03   BUTLER                         REPORTED BY BUTLER COUNTY
                                          EM
Local storm report, May 4, 8:27 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
827 PM CDT SUN MAY 04 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0810 PM    MT. VERNON                IL   1.75 INCH HAIL
05/04/03   JEFFERSON                      REPORTED BY TRAINED
                                          SPOTTERS

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 9:25 PM CDTTornado WarningPAHBallard50 min
May 4, 9:40 PM CDTTornado WarningPAHMcCracken50 min
May 4, 9:47 PM CDTFlash Flood WarningPAHBallard, McCracken3 hr
May 4, 9:58 PM CDTTornado WarningPAHLivingston47 min
May 4, 10:07 PM CDTTornado WarningPAHCalloway38 min
May 4, 10:13 PM CDTTornado WarningPAHGraves32 min
May 4, 10:23 PM CDTTornado WarningPAHCrittenden37 min
May 4, 10:24 PM CDTTornado WarningPAHUnion36 min
May 4, 10:47 PM CDTSevere Thunderstorm WarningPAHUnion, Webster43 min
May 4, 10:50 PM CDTFlash Flood WarningPAHCalloway, Carlisle, Fulton, Graves, Hickman, Lyon and 2 more6 hr
May 4, 10:50 PM CDTSevere Thunderstorm WarningPAHUnion, Webster40 min
May 4, 10:55 PM CDTTornado WarningPAHWebster35 min
May 4, 10:57 PM CDTTornado WarningPAHTrigg48 min
May 4, 11:07 PM CDTSevere Thunderstorm WarningPAHChristian53 min
May 4, 11:18 PM CDTTornado WarningPAHCalloway57 min
May 4, 11:33 PM CDTTornado WarningPAHDaviess, McLean42 min
May 4, 11:36 PM CDTTornado WarningPAHChristian, Todd54 min
May 4, 11:52 PM CDTSevere Thunderstorm WarningPAHTrigg53 min
May 5, 1:25 AM CDTFlash Flood WarningPAHChristian, Todd3 hr
May 5, 2:16 PM CDTSevere Thunderstorm WarningPAHChristian44 min
May 5, 2:39 PM CDTSevere Thunderstorm WarningPAHTodd36 min
May 4, 8:04 PM CDTSevere Thunderstorm WarningPAHJefferson26 min
May 4, 8:39 PM CDTSevere Thunderstorm WarningPAHWhite36 min
May 4, 9:00 PM CDTSevere Thunderstorm WarningPAHAlexander45 min
May 4, 9:08 PM CDTTornado WarningPAHAlexander37 min
May 4, 9:11 PM CDTTornado WarningPAHPulaski49 min
May 4, 9:16 PM CDTSevere Thunderstorm WarningPAHWabash29 min
May 4, 9:36 PM CDTFlash Flood WarningPAHJohnson3 hr
May 4, 10:11 PM CDTSevere Thunderstorm WarningPAHGallatin34 min
May 5, 12:58 AM CDTSevere Thunderstorm WarningPAHPerry32 min
May 5, 2:12 AM CDTSevere Thunderstorm WarningPAHWayne18 min
May 4, 7:19 PM CDTTornado WarningPAHNew Madrid26 min
May 4, 7:48 PM CDTSevere Thunderstorm WarningPAHRipley27 min
May 4, 7:55 PM CDTSevere Thunderstorm WarningPAHWayne35 min
May 4, 7:59 PM CDTSevere Thunderstorm WarningPAHButler31 min
May 4, 8:09 PM CDTTornado WarningPAHStoddard36 min
May 4, 8:46 PM CDTTornado WarningPAHScott44 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.